Nebraska, 2009

Hail in Nebraska, July 8, 2009

July 8, 2009 · NWS GID · 2 events in 2 counties and zones

An upper level disturbance passing through the region brought scattered showers and thunderstorms to portions of south central Nebraska during the early morning hours. An isolated severe thunderstorm developed in Buffalo County, dropping golf ball size hail near Pleasanton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$200,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level disturbance passing through the region brought scattered showers and thunderstorms to portions of south central Nebraska during the early morning hours. An isolated severe thunderstorm developed in Buffalo County, dropping golf ball size hail near Pleasanton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 8, 2:48 AM CST, 1 minute earlier.

Area forecast discussion, Jul 8, 2:48 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
348 AM CDT WED JUL 8 2009

.DISCUSSION...MAIN FORECAST CONCERNS WILL BE INTERMITTENT CHANCES FOR
THUNDERSTORMS FOR PORTIONS OF THE FORECAST AREA AND TEMPERATURES
THROUGH THE PERIOD.

RADAR SHOWS A FEW THUNDERSTORMS JUST TO THE NORTHWEST OF THE
FORECAST AREA EARLY THIS MORNING WITH MAYBE A FEW SPRINKLES TO THE
WEST. EXPECT THAT THE THUNDERSTORMS TO THE NORTHWEST WILL MOVE
THROUGH THE FAR NORTHERN PART OF THE FORECAST AREA EARLY THIS
MORNING. AN UPPER LEVEL WAVE MOVES INTO NORTHERN KANSAS THIS MORNING
AS WELL. WITH THE RIDGE SET UP LIKE IT IS EXPECT THAT THE ENERGY
SHOULD MOVE TO THE SOUTHEAST AND BARELY CLIP THE FAR SOUTHWEST WITH
ANY PRECIPITATION. THE PRECIPITATION SHOULD COME TO AN END THIS
MORNING. WITH A SURFACE LOW DEVELOPING ON THE HIGH PLAINS WINDS WILL
BE FROM THE SOUTH AND WARMER AIR WILL ADVECT INTO THE AREA.
TEMPERATURES THIS AFTERNOON WILL BE MAINLY IN THE 90S. ANOTHER UPPER
WAVE WILL MOVE THROUGH THE RIDGE THIS AFTERNOON AND BRING ANOTHER
CHANCE OF PRECIPITATION TO THE NORTHEAST THIS AFTERNOON AND EVENING.
THE WAVE MOVES OFF TO THE SOUTH LATE TONIGHT AND EXPECT THAT THE
PRECIPITATION SHOULD BE GONE LATE TONIGHT.

ON THURSDAY...THE SURFACE LOW AND COLD FRONT ON THE HIGH PLAINS
MOVES TO THE EAST. THE FRONT MOVES THROUGH THE FORECAST AREA DURING
THE DAY ON THURSDAY. AHEAD OF THE COLD FRONT THERE IS GOOD WARM
ADVECTION WITH GOOD SOUTH WINDS. EXPECT TEMPERATURES TO REACH THE
90S TO AROUND 100 DEGREES ESPECIALLY IN THE SOUTH.

THE NEXT WAVE TO MOVE THROUGH THE RIDGE COMES LATE THURSDAY
AFTERNOON AND THURSDAY NIGHT. WITH THE FRONT REMAINING IN THE FAR
SOUTHEAST PART OF THE FORECAST AREA THERE COULD BE A FEW
THUNDERSTORMS THAT DEVELOP ALONG THE FRONT IN THE EASTERN PART OF
THE FORECAST AREA. ON FRIDAY THE STREAM OF UPPER LEVEL WAVES
CONTINUES WITH SOME THUNDERSTORMS IN THE NORTHEAST NEAR THE 850MB
FRONT. THIS SHOULD REMAIN IN THE NORTHEAST. DESPITE THE FRONT MOVING
THROUGH TEMPERATURES ON FRIDAY WILL CONTINUE TO BE IN THE 90S TO
NEAR 100 DEGREES IN THE SOUTH. MADE NO CHANGES TO SATURDAY AND
BEYOND.

&&

.PREV DISCUSSION... /ISSUED 1219 AM CDT WED JUL 8 2009/

AVIATION...THE MAIN ISSUE FOR THE 06Z TAF WILL BE THE CHANCE OF
THUNDERSTORMS. A THUNDERSTORM COMPLEX ACROSS EASTERN NEBRASKA WILL
CONTINUE TO MOVE SOUTHEAST EARLY THIS MORNING. THERE COULD BE A
FEW STORMS WHICH BUILD BACK TO THE WEST...BUT DO NOT THINK THAT
THEY WILL REACH KGRI. THERE ARE OTHER STORMS ACROSS PARTS OF
WESTERN NEBRASKA...BUT AGAIN...CONFIDENCE IN THEM EVENTUALLY
REACHING KGRI IS TOO LOW TO PUT IN THE TAF FOR NOW. WILL MAINLY
CARRY PERIODS OF MID AND HIGH LEVEL CLOUDS THROUGH THE PERIOD...SO
IT WILL BE A VFR FORECAST FOR NOW. WINDS WILL BE FROM THE SOUTH TO
SOUTHEAST THROUGH THE PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 7, 8:01 PM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
901 PM CDT TUE JUL 7 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
901 PM CDT TUE JUL 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS...CENTRAL NEBRASKA...EAST CENTRAL NEBRASKA...SOUTH CENTRAL
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT.

ALTHOUGH THUNDERSTORM DEVELOPMENT APPEARS LESS LIKELY TONIGHT THAN
PREVIOUSLY THOUGHT...THERE REMAINS A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS PARTS OF THE OUTLOOK AREA AFTER MIDNIGHT. SMALL HAIL AND
GUSTY WINDS OF 40 TO 50 MPH CANNOT BE RULED OUT WITH ANY STORMS
THAT MANAGE TO DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE ARE INTERMITTENT CHANCES FOR MAINLY EVENING AND OVERNIGHT
THUNDERSTORMS THROUGH THE PERIOD. A FEW STORMS WEDNESDAY EVENING
COULD BECOME STRONG...MAINLY NORTH OF A LINE FROM LOUP CITY TO
YORK NEBRASKA. SOME THUNDERSTORMS LATE THURSDAY AFTERNOON AND
EVENING COULD ALSO BECOME STRONG TO SEVERE...MAINLY EAST OF
HIGHWAY 281.

HOT TEMPERATURES WILL RETURN TO THE AREA THIS WEEK...ESPECIALLY
ON THURSDAY AND FRIDAY. AFTERNOON AND EARLY EVENING HEAT INDEX
VALUES OF 100 TO 105 DEGREES ARE POSSIBLE DURING THIS
TIME...ESPECIALLY ACROSS NORTH CENTRAL KANSAS AND PARTS OF SOUTH
CENTRAL NEBRASKA GENERALLY SOUTH OF A LINE FROM ALMA TO GENEVA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH

In the hours before

Special weather statement, Jul 8, 2:14 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
314 AM CDT WED JUL 8 2009

NEZ046-080845-
SHERMAN-
314 AM CDT WED JUL 8 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SHERMAN COUNTY IN CENTRAL NEBRASKA

AT 309 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM NEAR MASON CITY...OR 34 MILES SOUTHWEST OF
ORD...AND MOVING SOUTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LITCHFIELD BY 335 AM CDT
  HAZARD BY 345 AM CDT

QUARTER SIZE HAIL IS POSSIBLE WITH THIS STORM IF IT MAINTAINS ITS
STRENGTH WHEN IT MOVES INTO SHERMAN COUNTY.

PEOPLE IN SHERMAN COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

LAT...LON 4127 9885 4105 9897 4104 9920 4137 9919
TIME...MOT...LOC 0811Z 296DEG 24KT 4123 9934

The radar

The Grand Island radar (KUEX), 87 km away, was scanning. The volume nearest the first event began at 08:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Buffalo

When
July 8, 2:49 AM CST
Where
Buffalo County, 2.81 mi S of Pleasanton
Measured
1.75 in hail
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
40.930, -99.090

Hail, Sherman

When
July 8, 3:00 AM CST to 3:15 AM CST
Where
Sherman County, 4.19 mi WSW of Hazard
Measured
1.75 in hail
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
41.070, -99.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187004, 187005.